Alert archive / Pennsylvania / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS State College, PA
NWS State College, PA issued this wind chill advisory at Jan 13, 2018, 1:21 PM EST for 12 counties in Pennsylvania. It took effect at Jan 13, 2018, 9:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2018, 1:21 PM EST (18:21 UTC)
- In effect from
- Jan 13, 2018, 9:00 PM EST
- Expired
- Jan 14, 2018, 10:00 AM EST
- In force
- 13 hr
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 33 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -143 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415 WWUS41 KCTP 131821 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 121 PM EST Sat Jan 13 2018 PAZ005-006-010>012-017-018-024-033-037-041-042-141500- /O.NEW.KCTP.WC.Y.0002.180114T0200Z-180114T1500Z/ McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- Including the cities of Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, Somerset, Mansfield, Wellsboro, Trout Run, and Laporte 121 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 below zero to 15 below zero. * WHERE...Portions of central Pennsylvania. * WHEN...From 9 PM this evening to 10 AM EST Sunday. Coldest wind chills will occur between midnight and 8 AM EST. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit time outside. Dress in layers and cover exposed skin. Wear a hat and gloves. $$ DEVOIR
2 follow-up statements
267 WWUS41 KCTP 140359 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 1059 PM EST Sat Jan 13 2018 PAZ005-006-010>012-017-018-024-033-037-041-042-141500- /O.CON.KCTP.WC.Y.0002.000000T0000Z-180114T1500Z/ McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- Including the cities of Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, Somerset, Mansfield, Wellsboro, Trout Run, and Laporte 1059 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 below zero to 15 below zero. * WHERE...Portions of central Pennsylvania. * WHEN...Until 10 AM EST Sunday. The coldest wind chills will occur between midnight and 8 AM EST. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit time outside. Dress in layers and cover exposed skin. Wear a hat and gloves. $$
066 WWUS41 KCTP 141104 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 604 AM EST Sun Jan 14 2018 PAZ005-006-010>012-017-018-024-033-037-041-042-141500- /O.CON.KCTP.WC.Y.0002.000000T0000Z-180114T1500Z/ McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- Including the cities of Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, Somerset, Mansfield, Wellsboro, Trout Run, and Laporte 604 AM EST Sun Jan 14 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 below zero to 15 below zero. * WHERE...Portions of central Pennsylvania. * WHEN...Until 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit time outside. Dress in layers and cover exposed skin. Wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 9:43 AM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Jan 13, 9:43 AM EST, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service State College PA 943 AM EST Sat Jan 13 2018 .SYNOPSIS... Low pressure over southern New England this morning will track northeast to Newfoundland by tonight. A deep upper level trough will swing through the region this weekend into the middle of next week, then lift out by the end of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Surface low rapidly moving through southern New England this morning with lingering precipitation ending quickly at mid morning across central PA. All headlines removed at this time, as accumulating snowfall has ended. Earlier Flood Watch for ice jam concerns was also cancelled as widespread flood jam threat has decreased, although highly localized impacts are still possible while jams refreeze. Much colder air continues to pour into the state on a gusty north-northwest flow today. SREF plumes indicate very little rise from early AM temps and highs only in the teens over the Allegheny Plateau to around 30 across the southeast counties. Arrival of dry, arctic airmass will bring clearing skies to the region later today and should limit lake effect activity to just flurries across the snowbelt of Warren County late today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Diminishing winds expected tonight, as high pressure settles southeast from the Grt Lks. Current indications are for apparent temps close to advisory levels over the northern mountains late tonight. Fair and cold weather expected Sunday with surface high directly over the state. NBM/Superblend guidance indicating max temps from the teens over the Allegheny Plateau, to the low 20s across the Susq Valley. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... 00Z NAEFS and ECENS both indicating passage of a deep upper lvl trough the first half of next week, reinforcing the cold weather. Associated clipper is progged to track across the eastern Grt Lks, keeping bulk of light snow north of Pa. However, will maintain the chance of some light snow Mon night/Tuesday in the WAA ahead of trailing cold front. Bulk of med range guidance indicating a pattern change taking place by late week, as upper trough lifts out and a ridge builds over the eastern conus. Odds appear high of temperatures returning to above climo by Fri-Sat. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Shallow MVFR stratocu will likely linger from late this morning through tonight and much of Sunday as Bitterly cold air pushes into the region. A large amount of directional shear and a deep layer of dry air aloft will support nothing more than some spotty light additional accums this afternoon and tonight from flurries and localized/brief snow showers acrs mainly the Northern and Western Mtns of PA. Periods of similar MVFR to low end VFR strato cigs will spill over into the Central Ridge and Valley Region at times. Overall, conditions will improve to mainly VFR across the SE half of PA from late morning through Sunday night. North then Northwest winds averaging 12 to 18 kts and frequently gusting between 25 and 30 kts will be common through early this evening before slowly decreasing tonight. Outlook... Sun...No sig wx expected. Mon...PM light snow poss west. PM low cigs poss east. Tue...Morning snow ending. Becoming VFR south and east, lingering snow showers and restrictions over the mountains. Wed...Mainly VFR, but brief reductions in vsby and cigs possible across the Northern and Western mtns as a result of isolated snow showers. && .HYDROLOGY... The fairly widespread moderate to heavy rainfall of 1-3 inches that fell across the region since Thursday afternoon has produced significant rises on rivers and streams with a few instances of ice jam flooding across northern Pennsylvania. A Flood Watch remains in effect through 10 am today across Central and Northern Pennsylvania for the combination of runoff and ice movement, that could lead to ice james and quick localized flooding immediately upstream from those jams. The greatest risk of flooding in the Watch area is over north- central PA where snowmelt has been an accentuating factor to the rainfall and runoff. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...DeVoir/Ceru HYDROLOGY...
Hazardous weather outlook, Jan 13, 1:21 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service State College PA 121 PM EST Sat Jan 13 2018 PAZ004-019-025>028-034>036-045-046-049>053-056>059-063>066-141830- Warren-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford- Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 121 PM EST Sat Jan 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ010>012-017-018-024-033-141830- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-Cambria- Somerset- 121 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-037-041-042-141830- McKean-Potter-Tioga-Northern Lycoming-Sullivan- 121 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 13, 10:55 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1055 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 WNW STATE COLLEGE 40.81N 77.91W
01/13/2018 M1.5 INCH CENTRE PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1800058
PAHLocal storm report, Jan 13, 10:57 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1057 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 N WILLIAMSPORT 41.25N 77.02W
01/13/2018 M2.3 INCH LYCOMING PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1800059
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 7:02 PM EST | Special Weather Statement | CTP | Fulton | 43 min |
| Jan 12, 7:12 PM EST | Areal Flood Warning | CTP | McKean, Potter | 3 hr |
| Jan 12, 7:24 PM EST | Areal Flood Advisory | CTP | Cameron, Centre, Clearfield, Clinton, Columbia, Elk and 8 more | 3 hr |
| Jan 12, 7:36 PM EST | Special Weather Statement | CTP | Cumberland | 39 min |
| Jan 12, 8:24 PM EST | Areal Flood Advisory | CTP | Clearfield | 4 hr |
| Jan 12, 10:03 PM EST | Areal Flood Warning | CTP | McKean, Potter | 3 hr |
| Jan 12, 11:34 PM EST | Areal Flood Advisory | CTP | Centre, Clinton | 6 hr |
| Jan 13, 2:38 AM EST | Areal Flood Advisory | CTP | Lycoming | 3 hr |
Nearby
Wind Chill Advisories in Pennsylvania, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.